Just a little tip I learnt about confidence
When we have anxiety, we tend to suffer low confidence. It’s another classic “chicken and egg” scenario that you see so often in anxiety and depression related mood disorders. Does anxiety zap our confidence? Or did we develop anxiety because we had low confidence? The truth is that it’s probably different for different people. Either way, getting more confidence is important.
Obviously we act more confident when we feel more confident, but the reverse is also true. When we act more confidently we also feel more confident. Confidence is also one of those things that seem to trigger a sixth sense reaction in others. As an anxiety sufferer you can probably tell when you see someone who is feeling anxious. You probably pick up on the basic signs such as fidgeting and eyes scanning the room for danger/exits. Well, the same is true for confidence. Subtle body language let’s people know whether you are confident or nervous. The key word there is “subtle”. When you try to make big efforts to appear more confident you are in danger of alienating people and looking arrogant, aggressive or superior. That should not be your aim.
Here are two tips to help you look, come across as, and ultimately feel more confident.
Firstly, when you enter a room or approach a group of people, DO NOT keep your eyes strait ahead and try and sneak in and make a bee-line for a safe person. Instead, pause just for a second or two at the most and look around you. Then move to whomever you want to talk to a little slower than you usually would. This will show that you are not intimidated and people’s first impression (all important!!) will be of you as a confident person. That will effect how they treat you and how you in turn feel. Do this even if you don’t feel comfortable doing it! Just try to slow down and look around you a bit at first, don’t push yourself.
When you sit or position yourself amongst a group of people, try to take up more space than usual. Again, don’t go too far, spreading out too much looks arrogant and aggressive. Just be conscious of how you are holding yourself and try to make yourself a bit tall and a bit wider. Allow your legs to stretch in front of you a little. Watch other confident people and see how they hold themselves and subtly copy it. Remember to be subtle and not go too far!
One reader who has taken Celexa (citalopram) for and anxiety disorder wrote:
I had been in a bad way when I decided to take medication. I had been off my food (extremely rare for me) and had been suffering a month of continued anxiety, which seemed to be some kind of Acute Stress Response. My usual weight was generally in the region of about 86KGs but when my exercise regime had been lacking my weight was closer to 89KGs.
When I started the Celexa I weighed only 82KG. I remember this distinctly because it was the only thing that made me happy. Being anxious and depressed, and feeling night-time panic, had seen my appetite drop massively and I was thinner than I ever remembered being.
After a few weeks on Celexa my appetite came back with a vengeance. I saw this as a positive thing and I was able to enjoy food again. The problem was that my appetite turned vast and I couldn’t say no to sweet foods and high carbohydrates. I stayed on Celexa as it was very effective with dealing with my anxiety levels and my mood. My free-floating depression all but vanished.
Another common side effect of Celexa (and other SSRIs) is lethargy, and I didn’t feel very inclined to do exercise. In fact that’s an understatement; I couldn’t muster the energy to do anything taxing at all. People started telling me I was putting on weight but that didn’t seem to bother me, I shrugged it off. But when I weighed myself I got a shock. I was nearly 100KGs!!!
This immediately inspired me to cut sweets, added sugar, bread and much more from my diet. I also started to do more vigorous exercise. The results were quite dramatic. I managed to lose 2.3KGs in one week and am now on the road to my old weight again. I am still on the Celexa while I go through therapy, but now I have my eating under control. I am glad I used this medication and I am sure it helped me a lot.
You don’t have to put on weight when you use Celexa, but it is good to be aware of the risks and keep an eye on your diet so you can check any negative changes.
Celexa (citalopram) is one of the most widely prescribed drugs for anxiety disorders and panic attacks. Like most SSRIs (Selective Serotonin re-uptake inhibitors) it is not uncommon to experience side effects. In most cases these are mild and harmless, and pass within the first few weeks of treatment. For others they are unbearable and lead the patient to terminate his/her treatment. Side effects then pass after the medication leaves your system. Relying on drugs might not be wise.
There is one side effect that seems to linger. Weight gain. Not everyone who takes Celexa for an Anxiety disorder puts on weight but a sizeable number of people do. The amounts very, but weight increases of 25 pounds are not at all unheard of.
Why does Celexa cause weight gain? Well, there are many possible reasons. Perhaps it’s because it alters your body’s metabolism and you burn calories more slowly. Perhaps because it increases your cravings for carbohydrates (some people have definitely reported this). Maybe it’s because when you feel less anxious and relax more you are prone to exercise less, and tense your muscles less. Many people report feeling tired and lethargic on this kind of drug.
The final possibility is that food cravings are an underlying part of the problem, the reason you were prescribed the drug in the first place. Perhaps you are using a sugar hit to escape. If that is the case then you have uncovered a layer of your problem and now it’s time to set to work on it!
If you have gained weight, try to gently moderate your diet and start an exercise regime after clearing it with your doctor. Quite simply burning more calories and consuming less will lead to weight loss. And what’s more, exercise is a great natural remedy for anxiety and depression!
For more info on drugs, look at anxiety 2 calm’s drugs page.